Kentucky, 2015

Flash Flooding and Flooding in Kentucky, July 4 to 5, 2015

July 4 to 5, 2015 · NWS JKL · 8 events in 8 counties and zones

Slow moving scattered thunderstorms produced isolated but rather severe flash flooding in some areas on July 5, 2015.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Slow moving scattered thunderstorms produced isolated but rather severe flash flooding in some areas on July 5, 2015.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 4, 10:16 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 4, 10:16 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1116 PM EDT SAT JUL 4 2015

.UPDATE...
ISSUED AT 1116 PM EDT SAT JUL 4 2015

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO PERSIST ALONG AND
SOUTH OF THE HAL ROGERS PARKWAY AND HIGHWAY 80 CORRIDORS. HAVE
ACCOUNTED FOR BETTER COVERAGE WEST OF I-75 THAT IS ONGOING. THE
MOSAIC RADAR REVEALS MORE SUSTAINED CONVECTION STILL PIVOTING
ACROSS THE WESTERN HALF OF TENNESSEE AND THE LATEST HIGHER
RESOLUTION SHORT TERM GUIDANCE CONTINUES TO ADVERTISE A
DIMINISHING TREND TO THE CURRENT ACTIVITY ACROSS OUR AREA THROUGH
AROUND MIDNIGHT...BEFORE BRINGING IN MORE WIDESPREAD ACTIVITY
CLOSER TOWARDS DAWN. LOCALLY HEAVY RAINFALL REMAINS A CONCERN
OVERNIGHT...PARTICULARLY IN AREAS THAT SEEN HEAVY RAINFALL OVER
THE PAST SEVERAL DAYS...ALTHOUGH WILL FOREGO ANY ADDED HEADLINES
FOR NOW AS THE MORE SUSTAINED HEAVIER CONVECTION LOOKS TO STAY
MAINLY ACROSS TENNESSEE. UPDATES HAVE BEEN SENT.

UPDATE ISSUED AT 838 PM EDT SAT JUL 4 2015

ISOLATED CONVECTION IS SHRINKING IN COVERAGE THROUGH EARLY THIS
EVENING ACROSS OUR SOUTH...ALTHOUGH WITH VERY LITTLE
MOVEMENT...SOME OF THE CELLS ARE PUTTING DOWN SOME HEAVY
LOCALIZED RAINFALL. THERE IS STILL GOOD AGREEMENT THAT THESE WILL
WIND DOWN OVER THE NEXT HOUR OR SO. A LULL IN THE ACTIVITY IS THEN
EXPECTED UNTIL AFTER MIDNIGHT...WHEN FORCING BEGINS MOVING IN
FROM THE SOUTHWEST OUT AHEAD OF AN APPROACHING SHORT WAVE TROUGH.
HAVE TIMED THESE HIGHER POPS A BIT LATER THAN PREVIOUSLY...BASED
ON A BLEND OF THE SHORT TERM MODEL GUIDANCE. UPDATES HAVE BEEN
SENT.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 257 PM EDT SAT JUL 4 2015

MODELS ARE IN FAIRLY GOOD AGREEMENT OVER THE NEXT 36 HOURS.
PRESENTLY...A STALLED FRONTAL BOUNDARY REMAINS DRAPED ACROSS
SOUTHERN KENTUCKY THIS AFTERNOON...WITH ISOLATED TO SCATTERED
SHOWERS CONTINUING TO DEVELOP ACROSS THE SOUTHERN THIRD OF THE
FORECAST AREA. THESE SHOWERS WILL SLOWLY WIND DOWN AS INSTABILITY
DROPS OFF THIS EVENING...PROVIDING A GOOD LULL FOR OUTDOOR
FESTIVITIES THIS EVENING.

HOWEVER...A SHORTWAVE TROUGH OVER ARKANSAS AND WESTERN TENNESSEE
WILL SLOWLY ROTATE EAST-NORTHEAST TONIGHT AND SUNDAY. THIS WILL
SPREAD CLOUDS AND PRECIPITATION BACK INTO THE AREA FROM LATE
TONIGHT THROUGH SUNDAY. GIVEN THE CURRENT EXPECTED TRACK...THERE
WILL BE DECENT GRADIENT IN POPS ACROSS THE AREA INTO THE DAY
SUNDAY WITH THE HIGHEST RAIN CHANCES IN SOUTHEAST
KENTUCKY...DROPPING OFF AS YOU HEAD NORTHWEST TOWARDS LEXINGTON.
GIVEN THE GOOD LIFT AND MOISTURE IN PLACE...HAVE BUMPED POPS UP
TO CATEGORICAL ACROSS SOUTH/SOUTHEAST KENTUCKY LATE TONIGHT
THROUGH SUNDAY. OVERALL...LAPSE RATES AREN'T THAT GREAT...SO
THUNDER MAY NOT OCCUR...BUT LEFT AN ISOLATED THUNDERSTORM IN THE
FORECAST GIVEN THE TIME OF YEAR. PRECIPITATION AND CLOUD COVER
WILL KEEP HIGHS DOWN ON SUNDAY.

BY SUNDAY NIGHT...THIS WAVE SHOULD FINALLY MAKE ITS MOVE TO THE
EAST/NORTHEAST...WITH RAIN CHANCES DECREASING OVERNIGHT. MAY KEEP
CLOUDS AROUND THROUGH THE NIGHT...SO ANOTHER NIGHT OF LOWS IN THE
60S.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 335 PM EDT SAT JUL 4 2015

THE PERIOD IS EXPECTED TO BEGIN WITH A WEAK UPPER LEVEL LOW
GRADUALLY SHIFTING NORTH AND EAST OF THE REGION AND MERGING WITH A
TROUGH APPROACHING THE NORTHERN AND WESTERN GREAT LAKES REGION. A
SFC BOUNDARY WILL ALSO APPROACH THE OHIO VALLEY BY MIDWEEK AS THE
UPPER TROUGH MOVES THROUGH ONTARIO AND THE GREAT LAKES AND INTO
QUEBEC AND THE NORTHEASTERN CONUS. HEIGHTS ARE PROJECTED TO RISE
ACROSS THE SOUTHEAST DURING THE SECOND HALF OF THE WEEK WHICH WILL
KEEP THE BOUNDARY OR ITS REMNANTS GENERALLY STALLED OUT OVER THE
OH VALLEY REGION OR ONLY SLOWLY SAGGING SOUTH INTO EASTERN KY
THROUGH THE END OF THE PERIOD.

THIS PATTERN SHOULD RESULT IN UNSETTLED AND AT TIMES WET WEATHER
ACROSS EASTERN KY. POPS WILL HAVE A GENERAL DIURNAL FLAVOR FOR
MOST OF THE PERIOD...ALTHOUGH WITH THE FRONT STALLING OUT IN THE
VICINITY...CONVECTION CANNOT BE RULED OUT AT ANY POINT. THE BEST
CHANCE FOR RAIN APPEARS TO BE AT MIDWEEK WHEN THE FRONT IS
EXPECTED TO START TO STALL NEAR THE OH RIVER. TEMPERATURES SHOULD
ALSO REMAIN CLOSE TO...IF NOT SLIGHTLY BELOW NORMALS...FOR HIGHS
AND NEAR NORMAL FOR LOWS. TEMPERATURES MAY WARM A BIT AT THE THE
PERIOD...PENDING THE STRENGTH OF THE RIDGE ACROSS THE SOUTHEASTERN
STATES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 838 PM EDT SAT JUL 4 2015

VFR CONDITIONS WILL LIKELY HOLD ACROSS THE AREA THROUGH THE FIRST
PART OF THE OVERNIGHT...AS ISOLATED CONVECTION WINDS DOWN AND
LOWER CLOUDS SCATTER OUT. CEILINGS WILL THEN LOWER FROM SOUTHWEST
TO NORTHEAST BETWEEN 06 AND 12Z...OUT AHEAD OF AN APPROACHING
UPPER LEVEL DISTURBANCE. MVFR/IFR CEILINGS WILL MOVE IN WITH RAIN
SHOWERS AND PERHAPS A FEW THUNDERSTORMS...ESPECIALLY ALONG AND
SOUTH OF A LINE FROM SME TO PBX. CONDITIONS WILL GRADUALLY
IMPROVE LATE SUNDAY AFTERNOON.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...KAS
LONG TERM...JP
AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 4, 9:58 PM EST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1058 PM EDT SAT JUL 4 2015

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
1058 PM EDT SAT JUL 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT ALONG AND SOUTH OF THE
MOUNTAIN PARKWAY. ANY SLOW-MOVING SHOWERS OR THUNDERSTORMS WILL
BRING A THREAT OF LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KAS/GEOGERIAN

The radar

The Jackson,KY radar (KJKL), 107 km away, was scanning. The volume nearest the first event began at 04:51 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Pulaski

When
July 4, 11:50 PM EST to July 5, 1:30 AM EST
Where
Pulaski County, 0.69 mi S of Acorn to 1.26 mi N of Acorn
Cause
Heavy Rain
Property damage
$1,000
Reported by
State Official
Coordinates
37.120, -84.370

A rescue crew had to evacuate residents of a home surrounded by flood water near the community of Acorn.

Flash Flood, Whitley

When
July 5, 2:20 AM EST to 5:30 AM EST
Where
Whitley County, 0.69 mi S of Barton to 1.82 mi S of Barton
Cause
Heavy Rain
Property damage
$1,000
Reported by
State Official
Coordinates
36.920, -84.130

U.S. Route 25W near I-75 was closed due to flooding from approximately 320 am to 530 am.

Flood, Montgomery

When
July 5, 8:42 AM EST to 9:42 AM EST
Where
Montgomery County, 0.88 mi SW of Bean to 1.77 mi SSW of Bean
Cause
Heavy Rain
Property damage
$1,000
Reported by
State Official
Coordinates
37.940, -83.830

Highway 599 was flooded due to a stopped up culvert but the road was passable.

Flood, Menifee

When
July 5, 8:45 AM EST to 10:03 AM EST
Where
Menifee County, 0.69 mi S of Ratliff to 1.1 mi SSW of Ratliff
Cause
Heavy Rain
Property damage
$1,000
Reported by
State Official
Coordinates
37.990, -83.580

Highway 1274 was flooded due to a stopped up culvert.

Flash Flood, Pike

When
July 5, 2:25 PM EST to 3:00 PM EST
Where
Pike County, 1.77 mi SW of Greasy Creek to 2.29 mi SW of Greasy Creek
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
37.360, -82.500

Greasy Creek left its banks, causing at least a foot of water to flow across nearby Greasy Creek Road.

Flash Flood, Bell

When
July 5, 6:40 PM EST to 7:30 PM EST
Where
Bell County, 0.55 mi W of Oaks to 0.22 mi WSW of Oaks
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
36.720, -83.560

A residents driveway was washed out and some of Back Lick Rd was under water. The nearby creek was overflowing due to heavy rain runoff from a mine.

Flash Flood, Johnson

When
July 5, 8:25 PM EST to 11:00 PM EST
Where
Johnson County, 1.64 mi S of Lowmansville to 0.87 mi S of Sitka
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.897, -82.734

Flash flooding produce property damage and a number of road closures with flood waters reported entering homes in many locations. Roads that were closed because of the flooding included Hwy 581, Hwy 132, Hwy 993, Whipporwill road, the right fork of Lindy Branch, and KY Rt. 3224. Route 581 from the 2600 block to the 3600 block had 2.5 feet of water flowing across it and the water reached depths of 5 to 6 feet during the worst of the flooding. Route 132 and the right fork of Lindy Branch Road had chest deep water across them with four homes in the area flooded.Heavy rain also caused a number of mudslides in and around Wittensville. Multiple trees were also wash off hillsides in the area.

Flash Flood, Floyd

When
July 5, 9:20 PM EST to 11:00 PM EST
Where
Floyd County, 1.64 mi W of Bays Branch to 1.33 mi SSW of Bonanza
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.717, -82.800

Flash flooding occurred along Abbott Creek and on Alley Fork.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583834, 583839, 583847, 583848, 583840, 583841, 583842, 583849.